Sunday, September 2, 2012

Cytomel Side Effects Masquerading As Stomach Ulcer?

I am noticing that some people suffer side effects from Cytomel that might be confused with a stomach ulcer, and a number of which match up with my wife's problems, especially:
  • Hyperactivity, nervousness, anxiety, or irritability
  • Insomnia
  • Emotional changes
  • Shakiness or muscle weakness
  • Diarrhea, vomiting, or abdominal cramps (stomach cramps) 
She started on Cytomel in May.  I am wondering if this is why all the various stomach ulcer medicines seem ineffective.  The CT scan of abdomen and pelvis showed no abnormalities, and her blood and urine show no peculiarities.  For the first time in her life, she is suffering anxiety problems.

UPDATE: In attempting to correlate the too many variables involved, Cytomel pill at night seems the strongest correlation to sickness at night.  No Cytomel Friday night--she slept well.  Cytomel last night; very sick.

UPDATE 2: Yet another visit to the E/R at the direction of a physician from our medical group.  TSH in proper range, so not the Cytomel.  Ultrasound for gallstones.  Nothing.  We've pretty well ruled out everything except a stomach ulcer--which doesn't cause this level of misery.  However: we had to wait so long that the nausea that came from the 6:30 PM dose of Carafate went away--and the stomach pain became quite tolerable.  (And yes, nausea is listed as a side effect of Carafate.)  But because she was in a little pain, they gave her a Maalox/lidocaine mixture that, within a few minutes of leaving the hospital, put her into such severe nausea she couldn't go to sleep.

I think the problem now is that all the medicines to help her stomach ulcer create such serious nausea that they are now the real problem, and the anxiety that comes from fear of this now has taken control.  I am exhausted.  How to break the panic attack feedback loop?

6 comments:

John Moore said...

As an engineer and software guy myself, I find applying that sort of reasoning to medicine sometimes works, and sometimes fails big time. Symptoms can have so many causes, and are often so general compared to the specific cause, that it's really hard to pin things down.

Good luck with this, though. I hope she can find the problem and solve it soon.

Dang! I'm going to have to get some AI software to crack your captcha. Too hard for this human.

Anonymous said...

Maybe you should stop talking to doctors so much, and talk to pharmacists a little more.

Pharmacists take a four year postgraduate degree, just like doctors, but they only study drugs. Furthermore, a doctor will listen to a pharmacist, sometimes, where an annoyed, noisy family member just gets tuned out.

Anonymous said...

Did you rule out a hiatal hernia? My wife had some mid-chest pain And nausea, and we figured out that that was the likely cause.

hga said...

Are you sure the TSH results rule out the Cytomel? (I regularly get that tested to rule out one cause of medical issues.) All it's saying is that the pituitary senses the T3 and T4 levels are OK, which says little about the effects of taking a single pill a day that has an onset of action within a few hours (95% absorbed within 4 hours).

That said, with a 2.5 day half-life the peak shouldn't be getting too high.

One way to test this is to do it double-blind (the person giving your wife a dose doesn't know if it's the real thing or a placebo, nor does she), since you're guessing psychological factors are strongly in play.

Anonymous said...

Can she take levothyroxine instead of Cytomel? Half life is longer, but way fewer side effects likely.

Clayton said...

She takes that too, by the Cytomel hasn't been taken in some days now, so that is not it. Endoscopy on Thursday morning.